Home' Australian Pharmacist : Australian Pharmacist July 2014 Contents Australian Pharmacist July 2014 I ©Pharmaceutical Society of Australia Ltd.
LETTERS TO THE EDITOR
Letters are invited from anyone wishing to
comment on articles or issues relevant to
pharmacy. However, any letters judged by the
Editor to be potentially defamatory will not
be published. Letters should be no more than
300 words long. They can be emailed to the Editor
2. What is the medico-ethical
justification for limiting the funding
for a proven interdisciplinary,
collaborative health program which
3. Are there any medico-legal
implications secondary to a quota
system which, as this case highlights,
resulted in the delay of a needed HMR
by a consultant pharmacist for an at-
4. Given that HMRs are proven to reduce
the costs of otherwise avoidable
medication related premature hospital
readmissions, why is there a reluctance
to adequately fund this health
promoting and life-saving program?9
5. And finally, why would a quota system
be enforced upon a profession which
has developed a model of advanced
clinical pharmaceutical care which other
countries view with undiluted envy?
John Wilks B.Pharm MPS AACPA MSHPA
Baulkham Hills, NSW
2. Naunton-Boom, K. The benefit of HMRs. Aust Pharm
3. Gallwitz, B. Therapeutic Advances in Endocrinology and
Metabolism Jun 2013; 4(3)95--105.
4. Fitzgerald E, Mathieu S, Ball A. BMJ 2009;339:b3660.
5. Pattanaik S, et al. J Cardiovasc Pharmacol Ther.
6. Jafari M et al. J Cardiovasc Pharmacol Ther. 2003
7. Matalka MS et al. Am Heart J. 2002 Oct;144(4):674--7.
8. Pramanik S et al Indian J Pharmacology. 2012;44(3):362--5.
Health consequences of
The following case report highlights
the deleterious health consequences
that are associated with the newly
implemented cutbacks in the number
of HMRs an accredited consultant
pharmacist can conduct each month.
Mrs JH is an elderly lady of 95 years.
She has DM2, ARMD, a past history
of osteoporosis, AF (now with a
pacemaker), calcification of the aortic
valve, hypertension, glaucoma and
hyperlipidaemia. She also has a history
of declining renal function. Her CrCl
was 17 mL/min on 7/8/2013, 16 mL on
16/10/2013 and 14 mL on 21/3/2014.
Her medications prior to my visit on
2 June were:
• metformin 500 mg 1 bd,
• frusemide 40 mg 1 mane,
• atorvastatin 40 mg 1 nocte (no recent
• Macuvision 1 daily,
• Lutein Vision 1 daily,
• Magmin 2 bd,
• Metamucil prn,
• esomeprazole 20 mg 1 nocte,
• amlodipine 5 mg 1 nocte,
• olmesartan 20 mg 1 mane,
• Slow K 2 daily,
• Temaze 10 mg 1 nocte,
• Xalatan 1 drop bd BE.
On 7/5/2014 her BP = 132/58 and her
She was admitted to hospital on 15 May
for pulmonary oedema and discharged
on 19 May. The referral for the HMR was
written by the GP on 23 May. Because I
had already reached my monthly limit
of 20 HMRs I was unable to see this lady
until Monday 2 June.
At the interview, Mrs JH reported a
poor appetite and nausea. She was
essentially living on Sustagen.
Not surprisingly she had lost much
weight and was at or just below 50 kg.
Her anorexia and nausea are consistent
with metformin-associated lactic
In my report to the GP I advised an
immediate cessation of metformin due
to the risk of MALA, which is expertly
covered in the June edition of Australian
Pharmacist.2 I recommended that
metformin be replace with linagliptin,
since the latter required no dose
adjustment in renal impairment, down to
CKD stage 5: eGFR <15 mL.3 Mrs JH had
an eGFR = 24 mL/min on 23 March 2014.
'Although metformin associated lactic
acidosis is a rare condition, with an
estimated prevalence of one to five cases
per 100 000 population, it has a reported
mortality of 30-50%. Prognosis seems
to be unrelated to plasma metformin
concentration or lactate level.'4
I also suggested making Lipitor an
alternate day therapy, on the basis that
the elderly have a higher plasma level
than younger patients and that a number
of studies (though not all)5 had shown
that alternate day atorvastatin was
therapeutically comparative to daily use.6-8
The GP made the advised change in her
An important question to address in
this case report is why this lady's HMR
was NOT handed to another accredited
pharmacist. The answer is that the
community pharmacist (CP) had used
another accredited pharmacist in the
past, when I was on leave. Unfortunately,
the CP was not satisfied with the
quality of the reports, as they provided
insufficient insight and options for the
GP. Hence in the CP's judgement I was
the best available person to conduct
this review. (I have been accredited
since 1997.) As is evident, the CP
and I have an excellent collaborative
relationship -- which neatly meshes with
our relationship with the GP -- for the
betterment of the patient.
This case highlights a number of vital points:
1. Why did a patient with a known past
history of declining renal function go
into hospital on metformin 1000 mg
daily and stay on the same dose post
discharge? Herein lies further proof
of the need for the much delayed
post-discharge HMR program.
Links Archive Australian Pharmacist June 2014 Australian Pharmacist August 2014 Navigation Previous Page Next Page